Non-Infectious Uveitis Secondary to Dupilumab Treatment in Atopic Dermatitis Patients Shows a Pro-Inflammatory Molecular Profile
Related Experiment Video
Updated: Aug 8, 2025

Primed Mycobacterial Uveitis PMU as a Model for Post-Infectious Uveitis
Published on: December 17, 2021
Roselie Achten1, Chantal van Luijk2, Judith Thijs1
1Department of Dermatology and Allergology, National Expertise Center for Atopic Dermatitis, University Medical Center Utrecht, Utrecht University, Utrecht, The Netherlands.
Abstract:
Severe uveitis is a rare complication of interleukin-4 receptor alpha blocking by dupilumab in topic dermatitis (AD) patients. The aim of this study was to describe five moderate-to-severe AD patients who developed uveitis during dupilumab treatment and to compare the proteomic profile of aqueous humor (AqH) of dupilumab-associated uveitis (n=3/5 available samples) with non-infectious uveitis (n=27) and cataract controls (n=11). Included patients were treated at the University Medical Center Utrecht (the Netherlands). Active dupilumab-associated uveitis complicated by serous detachment, cystoid macular edema, or secondary glaucoma developed within a median of 6.0 months (interquartile range 2.3-16.5 months) after starting dupilumab. Uveitis resolved after discontinuation of dupilumab and/or treatment with local or systemic corticosteroids. Proteomic profiling of AqH revealed that the molecular profile of dupilumab-associated uveitis resembled that of non-infectious uveitis. In conclusion, dupilumab-associated uveitis is a severe adverse event of dupilumab therapy, requiring urgent referral to an ophthalmologist.

